Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 136, NWS Sioux Falls, SD

June 12, 2001Lyon County, Iowa; Nobles County, Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2001, 6:27 PM CDT for Lyon County, Iowa; Nobles County, Rock County, Minnesota. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 6:27 PM CDT (23:27 UTC)
Expired
Jun 12, 2001, 7:00 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lyon County, IA, Nobles County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:41 PM CDTHail 0.75Rock Rapids, IA
Jun 12, 6:53 PM CDTHail 0.75Ellsworth, MN
Jun 12, 7:00 PM CDTThunderstorm Wind 61 EEllsworth, MNThunderstorm winds blew down numerous trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 122327
SVRFSD
IAC119-MNC105-133-130000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN NORTHWEST IOWA
  SOUTHWEST NOBLES COUNTY IN SOUTHWEST MINNESOTA
  ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 700 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF ROCK RAPIDS...MOVING 
  NORTHEAST AT 40 MPH.  ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR
  BRANDON SOUTH DAKOTA...AND WILL MOVE NORTHEAST INTO WESTERN ROCK
  COUNTY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK RAPIDS AROUND 630 PM CDT
  ELLSWORTH AROUND 640 PM CDT
  ADRIAN AROUND 655 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4342 9641 4330 9624 4362 9573 4379 9594

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:55 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 12, 3:55 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT TUE JUN 12 2001

FAIRLY STRONG MID LVL SHORTWV MOVG THRU CWA ATTM...INTERACTING WITH
POTENT WMFNT WHICH HAS MOVED NWD TOWARD SIOUX CITY. THIS WMFNT WL
CONT TO LIFT NWD AS THE NIGHT PROGESSES...MAINLY OVR THE ERN HALF OF
THE CWA...AND SOME OVERNIGHT LOWS OVER THE EAST MAY NOT BE MUCH
COLDER THAN THEIR CRNT READINGS RIGHT NOW. AS FAR AS CONVECTION
CHANCES...AM WONDERING WHAT MAY OR MAY NOT DVLP BEHIND THE CRNT LINE
OF CONVECTION MOVG THRU THE I 90 CORRIDOR. SO FAR...NO ECHOES TO
REPORT ON THE KOAX AND KLNX 88D'S...AND IN FACT CONDITIONS HAVE
CLOUDED UP AGAIN IN NE NEB. CRNT THOUGHTS NOW...ARE THAT EVENING
CONVECTION MAY HAVE TROUBLE BREAKING ALONG THE WMFNT DUE TO A LACK
OF MID LVL SUPPORT TO KICK IT OFF...HOWEVER OF COURSE...THIS IS VERY
TRICKY. CAP STRENGHTENS OVR MUCH OF THE CWA VERY LATE TNGT...AS
700MB LVL DRAMATICALLY WM'S AHD OF CDFNT TO THE WEST.
THEREFORE...NOT REAL CONFIDENT THAT THE WRN HIGH PLAINS CONVECTION
WL MOVE MUCH FURTHER EAST THAN THE JAMES VALLEY OR THE FAR NRN TIER
OF CWA...AS IT LIFTS E TO NEWD WITH THE MID LVL FLOW AND OVER THE
CAP. SO THEREFORE WORDED THE ZONES ACCORDINGLY.

CDFNT MOVES INTO CWA ON WEDNESDAY...AND USED THE AVN/ETA SOLN FOR
TIMING. STRONG CAP EXISTS AHD OF THE BNDRY...SO PCPN LOOKS TO BE
RIGHT ALONG AND BEHIND THE FNT. COULD ACTUALLY GET QUITE WM IN THE
ERN HALF...WITH STOUT SRLY WINDS AND PARTLY SUNNY SKIES. THIS IS THE
AREA TO BE MOST CONCERNED ABOUT FOR SVR CHCS...FM ARND YANKTON TO
JACKSON MN. JAMES VALLEY MAY NOT GET MUCH OUT OF THE FRONTAL BNDRY
AS THEY ARE TOO FAR BEHIND THE CONVERGENT ZONE. AS THE CAPPING
BREAKS ALONG THE BNDRY...CONVECTION SHOULD FIRE LATE IN THE DAY AND
THRU THE NIGHT IN THE EAST.

THURSDAY LOOKS MUCH COOLER AND SHOWERY OVER MANY LOCATIONS...WRAP
ARND BEHIND THE SYSTEM. STILL A SMALL SHORTWV PROGGED ON SUNDAY...
BUT AGREE WITH THE PMDEPD THAT THE MRF HGTS LOOK ONCE AGAIN
OVERDONE...SO TRENDED THE TEMPS CLOSER TO NORMAL.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Jun 12, 3:31 PM CDT, 2 hours 56 minutes before
IAZ032-122100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT TUE JUN 12 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR IDA COUNTY IN NORTHWEST
IOWA...

THE SEgVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR IDA COUNTY IN
NORTHWEST IOWA HAS BEEN CANCELLED.
Local storm report, Jun 12, 5:14 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    OCHEYEDAN                 IA   .75 INCH HAIL
06/12/01   OSCEOLA                        REPORTED BY PUBLIC.

0433 PM    RUSHMORE                  MN   1 INCH HAIL
06/12/01   NOBLES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    1 N LUVERNE               MN   1 INCH HAIL
06/12/01   ROCK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:45 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien30 min
Jun 11, 8:48 PM CDTSevere Thunderstorm WarningFSDSioux27 min
Jun 11, 9:07 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay38 min
Jun 11, 9:12 PM CDTSevere Thunderstorm WarningFSDO'Brien33 min
Jun 11, 9:44 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay31 min
Jun 11, 10:05 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson25 min
Jun 11, 10:13 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay17 min
Jun 11, 10:30 PM CDTSevere Thunderstorm WarningFSDClay30 min
Jun 11, 10:39 PM CDTSevere Thunderstorm WarningFSDO'Brien21 min
Jun 11, 10:45 PM CDTSevere Thunderstorm WarningFSDClay30 min
Jun 11, 11:15 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay30 min
Jun 12, 12:52 PM CDTSevere Thunderstorm WarningFSDPlymouth38 min
Jun 12, 2:17 PM CDTSevere Thunderstorm WarningFSDO'Brien28 min
Jun 12, 4:21 PM CDTSevere Thunderstorm WarningFSDOsceola24 min
Jun 12, 5:22 PM CDTSevere Thunderstorm WarningFSDSioux23 min
Jun 12, 5:29 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola31 min
Jun 12, 5:45 PM CDTSevere Thunderstorm WarningFSDDickinson30 min
Jun 12, 5:51 PM CDTSevere Thunderstorm WarningFSDLyon39 min
Jun 12, 6:35 PM CDTTornado WarningFSDSioux25 min
Jun 12, 6:58 PM CDTTornado WarningFSDSioux32 min
Jun 12, 4:18 PM CDTSevere Thunderstorm WarningFSDJackson27 min
Jun 12, 4:44 PM CDTSevere Thunderstorm WarningFSDNobles31 min
Jun 12, 4:46 PM CDTSevere Thunderstorm WarningFSDJackson14 min
Jun 12, 4:52 PM CDTSevere Thunderstorm WarningFSDRock23 min
Jun 12, 5:14 PM CDTSevere Thunderstorm WarningFSDNobles, Rock31 min
Jun 12, 6:54 PM CDTSevere Thunderstorm WarningFSDMurray, Pipestone36 min
Jun 12, 6:57 PM CDTSevere Thunderstorm WarningFSDNobles33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.